Sean Kane, PharmD
Sean Kane, PharmD
Sean Kane, PharmD, BCPS, is an Assistant Professor at Rosalind Franklin University of Medicine and Science in North Chicago, Illinois, and a Critical Care Pharmacist at Advocate Condell Medical Center in Libertyville, Illinois. Dr. Kane received his Doctor of Pharmacy degree at Butler University in 2010 and completed 2 years of residency, specializing in critical care at the University of Illinois at Chicago. Dr. Kane is the creator of ClinCalc.com, an evidence-based clinical decision support website with educational tools for health care students and professionals. In addition, Dr. Kane is the creator and co-host of HelixTalk, Rosalind Franklin University's College of Pharmacy Podcast.

Which Antibiotics Are Most Associated with Causing Clostridium difficile Diarrhea?

MARCH 14, 2017
Clostridium difficile (C difficile) is responsible for 20-30% of antibiotic-associated diarrhea cases and is the most common cause of infectious diarrhea in the healthcare setting.1 Over the past decade, the overall incidence rate of C difficile has increased, outbreaks of virulent strains have been identified (such as the NAP1/BI/027), and the risk of community-acquired C difficile has become more common.2 Given that any antibiotic may theoretically increase the risk of C difficile infection, are certain antibiotics more associated with this risk than others?
 
Non-Modifiable Risk Factors for C difficile Infection
The Infectious Diseases Society of America (IDSA) guidelines clearly outline that the most significant risk factor for C difficile infection is older age, particularly in those 65 years of age and older.1 In addition, hospitalization and duration of hospitalization are also 2 significant risk factors for C difficile infection.  While it is important to recognize that age and hospitalization are risk factors, these cannot be modified to reduce a patient’s risk of infection.
 
Antibiotics: the Most Important Modifiable Risk Factors for Infection
Nearly any antibiotic is capable of disrupting the normal gut microflora, which can allow for C difficile to flourish and produce toxin.1 Surprisingly, even single doses of antibiotics for surgical prophylaxis have been associated with an increased risk of C difficile infection. In general, a longer antibiotic duration and multiple antibiotics (versus a single antibiotic) are 2 risk factors that increase the risk of antibiotic-associated C difficile diarrhea. Aside from these 2 standard antimicrobial stewardship principles, the IDSA guidelines are relatively silent regarding specific antibiotic drugs or drug classes that may carry a higher risk of C difficile infection.
 
Multiple studies have been conducted to assess the comparative risk of different antibiotics for C difficile infection.3-5  Although there is heterogeneity in the studies available, multiple meta-analyses have concluded similar findings regarding which antibiotic classes are at the highest risk for C difficile infection.
 
Antibiotic Classes with Highest Risk of C difficile (odds ratio 5 or more)
Without a doubt, clindamycin carries the highest risk of C difficile infection with an odds ratio of about 17-20 compared to no antibiotic exposure.3-5  Fluoroquinolones, cephalosporins, aztreonam, and carbapenems carry a fairly high risk, all of which being associated with an odds ratio of approximately 5 compared to no antibiotic exposure.
 
Antibiotic Classes with Moderate Risk of C difficile (odds ratio 1 to 5)
Macrolides, sulfonamides/trimethoprim, and penicillins are associated with a moderate risk of C difficile infection with odds ratios between about 1.8 and 3.3.3-5  Within this group, penicillins are generally associated with a slightly higher risk (odds ratio about 50% higher) compared to macrolides and sulfonamides/trimethoprim. 
 
Clinical Implications of C difficile Risk Data
On the basis of the available data, clindamycin should absolutely be avoided among patients who are at risk for C difficile infection, particularly in elderly patients and those with frequent antibiotic exposure or hospitalizations. Given the available data, it’s clear that clindamycin is a well-deserving candidate of its boxed warning specifically for C difficile risk.6
 
For community-acquired pneumonia, it has been suggested that a tetracycline may be substituted in place of azithromycin (or another macrolide) among elderly patients at higher risk for C difficile infection.7 In fact, data suggests that tetracyclines may NOT increased risk of C difficile infection at all, with a non-significant odd ratio of 0.9 versus no antibiotic exposure.3,4
 
In patients hospitalized with severe infections who require anti-Pseudomonal coverage, the available data suggests that penicillins (such as piperacillin/tazobactam) may have a lower risk of C difficile infection versus cephalosporins (such as cefepime) or carbapenems (such as meropenem). While this risk is certainly relevant to the selection of antimicrobials, local resistance patterns should also be considered when selecting an agent.
 
Knowledge of high-risk and lower-risk antibiotics for C difficile infection is important, particularly in patients who are already at a higher risk for C difficile infection, such as elderly patients. Avoidance of these high-risk antibiotics when other first-line alternatives exist in certain patient populations should be an antimicrobial stewardship intervention for pharmacists to reduce the risk of C difficile infection both in the inpatient and outpatient settings.
 
References
  1. Cohen SH, Gerding DN, Johnson S, et al. Clinical Practice Guidelines for Clostridium difficile Infection in Adults: 2010 Update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). Infect Control Hosp Epidemiol. 2010;31(5):431-455. doi:10.1086/651706.
  2. Collins CE, Ayturk MD, Flahive JM, Emhoff TA, Anderson FA, Santry HP. Epidemiology and outcomes of community-acquired Clostridium difficile infections in Medicare beneficiaries. J Am Coll Surg. 2014;218(6):1141-1147.e1. doi:10.1016/j.jamcollsurg.2014.01.053.
  3. Deshpande A, Pasupuleti V, Thota P, et al. Community-associated Clostridium difficile infection and antibiotics: a meta-analysis. J Antimicrob Chemother. 2013;68(9):1951-1961. doi:10.1093/jac/dkt129.
  4. Brown KA, Khanafer N, Daneman N, Fisman DN. Meta-Analysis of Antibiotics and the Risk of Community-Associated Clostridium difficile Infection. Antimicrob Agents Chemother. 2013;57(5):2326-2332. doi:10.1128/AAC.02176-12.
  5. Vardakas KZ, Trigkidis KK, Boukouvala E, Falagas ME. Clostridium difficile infection following systemic antibiotic administration in randomised controlled trials: a systematic review and meta-analysis. Int J Antimicrob Agents. 2016;48(1):1-10. doi:10.1016/j.ijantimicag.2016.03.008.
  6. Clindamycin [package insert]. Morgantown, WV: Mylan Pharmaceuticals Inc; 2013.
  7. Bella SD, Taglietti F, Petrosillo N. Are There Reasons To Prefer Tetracyclines to Macrolides in Older Patients with Community-Acquired Pneumonia? Antimicrobial Agents and Chemother. 2013;57(8):4093. doi:10.1128/AAC.00828-13.


SHARE THIS SHARE THIS
1288

A Fast, Easy Way to Inform Parents About Vaccinations

Officials with the Centers for Disease Control and Prevention have prepared an informational video on this topic.

Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.